Texas, 2010

Hail in Texas, May 1, 2010

May 1, 2010 · NWS SJT · 1 event in 1 county or zone

A strong upper level disturbance interacted with a moist and unstable airmass to produce an isolated severe thunderstorm which resulted in large hail across the Texas Hill Country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong upper level disturbance interacted with a moist and unstable airmass to produce an isolated severe thunderstorm which resulted in large hail across the Texas Hill Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 1, 5:43 AM CST, 20 minutes earlier.

Area forecast discussion, May 1, 5:43 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
643 AM CDT SAT MAY 1 2010

.DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SCATTERED STORMS CONTINUE ACROSS WEST CENTRAL TEXAS...ALTHOUGH
THEY ARE NOW STARTING TO PUSH A LITTLE FARTHER TO THE EAST AND
CLEARING AWAY FROM THE KSJT TERMINAL. GIVEN THE VERY FAST MOVEMENT
OF THE STORMS...EVEN IF ONE DOES PASS OVER A TERMINAL...DROPS IN
CIGS AND VSBYS WILL BE SHORT LIVED. STORM OVER KSJT PRODUCED
COPIOUS AMOUNTS OF PEA SIZE HAIL...AND THAT MAY BE POSSIBLE
FARTHER EAST AS WELL.

WILL RUN A MENTION OF TS FOR MOST TERMINALS FOR THE NEXT SEVERAL
HOURS...BUT THEN APPEARS THE BEST LIFT SHIFTS AWAY. NOT GOING TO
BE COMPLETELY DRY...BUT APPEARS THE LIFT MAY WEAKEN ENOUGH THAT
GETTING THUNDER WILL BE DIFFICULT. THUS...THINK SHOWERS BECOME
MORE PREDOMINANT AS WE HEAD INTO THE AFTERNOON HOURS.
OTHERWISE...WINDS REMAIN FAIRLY LIGHT...WITH VFR CIGS IN THE 5K
TO 10K RANGE HOLDING AWAY FROM THE SHOWERS AND STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 71  49  80  49  80 /  50  10  10  10  10
SAN ANGELO 	 71  47  82  47  83 /  50  20  10  10  10
JUNCTION 	 75  45  82  48  88 /  50  20  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, May 1, 4:09 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
509 AM CDT SAT MAY 1 2010

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-021015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
509 AM CDT SAT MAY 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF WEST CENTRAL
TEXAS TODAY. MOST OF THESE STORMS WILL REMAIN WELL BELOW SEVERE
LEVELS...WITH DANGEROUS CLOUD TO GROUND LIGHTNING AS THE PRIMARY
THREAT. HOWEVER...A FEW STORMS ACROSS THE NORTHWEST HILL COUNTRY
MAY BRIEFLY APPROACH SEVERE LEVELS EARLY THIS MORNING...AND MAY BE
CAPABLE OF PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED.

In the hours before

Special weather statement, May 1, 12:42 AM CST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
142 AM CDT SAT MAY 1 2010

TXZ078-010715-
SUTTON TX-
142 AM CDT SAT MAY 1 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 AM CDT FOR SUTTON
COUNTY...

AT 136 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTHWEST OF US-277 NEAR THE
SUTTON-EDWARDS COUNTY LINE...OR ABOUT 23 MILES SOUTH OF SONORA...
MOVING NORTHEAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-277 AND RANCH ROAD 189 BY 150 AM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
SATURDAY MORNING FOR WEST CENTRAL TEXAS.
Special weather statement, May 1, 5:08 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
608 AM CDT SAT MAY 1 2010

TXZ072-011145-
TOM GREEN TX-
608 AM CDT SAT MAY 1 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 AM CDT FOR TOM
GREEN COUNTY...

AT 603 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES SOUTHWEST OF SAN ANGELO...
MOVING NORTHEAST AT 55 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GRAPE CREEK BY 615 AM CDT
  HARRIET BY 620 AM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
SATURDAY MORNING FOR WEST CENTRAL TEXAS.
Special weather statement, May 1, 5:18 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
618 AM CDT SAT MAY 1 2010

TXZ168-169-011145-
MENARD TX-KIMBLE TX-
618 AM CDT SAT MAY 1 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 AM CDT FOR MENARD
AND KIMBLE COUNTIES...

AT 614 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 28 MILES SOUTH OF MENARD...OR ABOUT 11
MILES WEST OF JUNCTION...MOVING NORTHEAST AT 55 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  US-83 NEAR THE KIMBLE-MENARD COUNTY LINE BY 630 AM CDT
  THE INTERSECTION OF US-83 AND RANCH ROAD 1773 BY 635 AM CDT
  THE INTERSECTION OF US-83 AND HIGHWAY 29 AND MENARD BY 645 AM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
SATURDAY MORNING FOR WEST CENTRAL TEXAS.

The radar

The San Angelo radar (KSJT), 128 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mason

When
May 1, 6:03 AM CST
Where
Mason County, Katemcy
Measured
1 in hail
Reported by
Public
Coordinates
30.900, -99.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234606.